Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 305, NWS Goodland, KS

July 12, 2016Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2016, 2:00 AM MDT for Cheyenne County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 2:00 AM MDT (08:00 UTC)
Expired
Jul 12, 2016, 2:22 AM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
3324 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

574 
WUUS53 KGLD 120800
SVRGLD
COC017-120845-
/O.NEW.KGLD.SV.W.0305.160712T0800Z-160712T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 245 AM MDT

* AT 200 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF CHEYENNE WELLS...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHEYENNE WELLS...ARAPAHOE AND FIRSTVIEW. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 149 AND 162...AND
BETWEEN MILE MARKERS 164 AND 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3904 10215 3905 10213 3882 10207 3879 10256
      3895 10259
TIME...MOT...LOC 0800Z 255DEG 3KT 3888 10250 

HAIL...1.25IN
WIND...60MPH
 
$$

DR
1 follow-up statement
648 
WWUS53 KGLD 120822
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 AM MDT TUE JUL 12 2016

COC017-120832-
/O.CAN.KGLD.SV.W.0305.000000T0000Z-160712T0845Z/
CHEYENNE CO-
222 AM MDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3904 10215 3905 10213 3882 10207 3879 10256
      3895 10259
TIME...MOT...LOC 0818Z 255DEG 3KT 3888 10248 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:20 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 11, 10:20 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1020 PM MDT MON JUL 11 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 133 PM MDT Mon Jul 11 2016

A shortwave trough will continue pushing a cold front across the CWA
this afternoon and should clear the area to the east as we head into
the evening and overnight hours. Thunderstorms, some severe, could
develop during the afternoon in the eastern and southeastern
portions of the CWA as this cold front slows down. The high res
guidance is pushing this activity further eastward with each
iteration as we head through the day which points toward the
possibility that the strongest activity could potentially form east
of the CWA. May need to adjust PoPs accordingly but will leave at
least a chc for this afternoon. Any storms that form east of Highway
83 will have the potential to produce two inch or greater hail and
damaging wind gusts. High resolution guidance is backing off with
regards to the thunderstorm potential in the northwestern portions
of the CWA as well. I have slgt chc to chc PoPs in the forecast and
will refrain from backing those down due to a dry bias in the recent
high resolution model runs. Today's cold front will stall and fizzle
out in central Kansas on Tuesday with easterly and eventually
southeasterly flow returning to the area throughout the day.

.LONG TERM...(Tuesday night through Monday)
Issued at 157 PM MDT Mon Jul 11 2016

Best thunderstorm chances will be east of the area Tuesday night
along stalled frontal boundary in central Kansas. However...there
is a weak shortwave trough coming out of Colorado after midnight
which might tap into considerable elevated instability. CIN might
be too much to overcome given the weak forcing...so will only
carry 20 pops for this scenario. On Wednesday the old front will
again be the main focusing mechanism for convection and it will
still be east of the area. There will be only slight chances for
an afternoon thunderstorm in the post frontal upslope flow over
our area associated with a weak shortwave moving through the
northern plains.

Thursday and Friday appear to be the more promising days for
precipitation chances. On Thursday the front will still be
lingering just south of the area with deep easterly upslope fetch
of moisture to the north of it. Better instability will probably
be south of the area but will be enough for at least a slight risk
for severe storms mainly south of Interstate 70. Deep layer shear
will be ample at 40-50kts. The front looks like it will return
north on Friday and be in or near the forecast area. Instability
increases as a result. Shear however decreases to around 30-40kts.
Models generating copious qpf on both days.

The wet pattern may continue into at least the first part of the
weekend although the models not in the best agreement. GFS is the
wetter while the EC shows more upper ridging and less precipitation.
Both models dry out for Sunday and Monday as the southern plains
ridge builds northward.

Temperatures will be above normal Wednesday then near to slightly
below normal Thursday through Saturday...returning to above
normal Sunday and Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1020 PM MDT Mon Jul 11 2016

KGLD...vfr conditions expected through the period. A weather
disturbance is currently moving across the area and the terminal
may have a few showers in its vicinity from taf issuance through
07z or so. Another weather disturbance approaches the terminal at
the tail end of the taf period but right now confidence in
precipitation being in the vicinity or at the terminal is too low
to include in forecast. Winds at taf issuance from the northeast
under 10kts steadily veering to the east by 16z then southeast
in the 18z-22z timeframe and continuing through the rest of the
taf period. Not much in the way of cloudiness during the day
Tuesday with some increase in mid clouds from the west during the
evening.

KMCK...vfr conditions expected through the period. Winds will
begin the period from the northwest around 5kts steadily veering
to the east around 15z and southeast by 21z continuing through the
rest of the taf period. Speeds under 10kts. Little if any clouds
during the day Tuesday with possibly an increase in mid level
clouds from the west at the tail end of the taf period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jul 11, 8:40 PM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT MON JUL 11 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
840 PM MDT MON JUL 11 2016 /940 PM CDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING
THROUGH THE EARLY MORNING HOURS TUESDAY. A FEW THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN UNSETTLED PATTERN WILL BE IN PLACE TUESDAY NIGHT THROUGH
SATURDAY...WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE OVER
PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO MARGINALLY
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Special weather statement, Jul 11, 9:04 PM MDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM MDT MON JUL 11 2016

COZ091-120315-
KIT CARSON COUNTY CO-
904 PM MDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 915 PM MDT...

AT 904 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF THURMAN...OR 18 MILES NORTH OF FLAGLER...MOVING
EAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT
CARSON COUNTY.

LAT...LON 3957 10315 3957 10296 3937 10301 3943 10316
TIME...MOT...LOC 0304Z 273DEG 35KT 3956 10311

JRM
Special weather statement, Jul 12, 1:56 AM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
156 AM MDT TUE JUL 12 2016

COZ092-120815-
CHEYENNE COUNTY CO-
156 AM MDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 215 AM MDT...

AT 155 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF CHEYENNE WELLS. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND FIRSTVIEW.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 147 AND 162.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3894 10263 3901 10219 3879 10221 3875 10263
TIME...MOT...LOC 0755Z 033DEG 1KT 3886 10254

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:29 PM MDTSpecial Weather StatementGLDCheyenne16 min
Jul 11, 6:36 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson39 min
Jul 11, 9:04 PM MDTSpecial Weather StatementGLDKit Carson11 min
Jul 12, 1:56 AM MDTSpecial Weather StatementGLDCheyenne19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.